Prolia / Denosumab Opinions: I had first... - Bone Health

Bone Health

3,460 members1,428 posts

Prolia / Denosumab Opinions

kirsty3
kirsty3

I had first Prolia last August and I just had second. I did feel very achy for a number of weeks after the first. I have just googled and seen alarming things like Infections with Prolia / rebound fractures/ lots of problems. By the way , only on it as I found Alendronic acid hard to comply with ie I kept forgetting as first thing in the morning and empty stomach etc. I do not have osteoporosis....osteopaenia

10 Replies

My experience with Prolia was not a positive one, but everyone is different. I suffered side effects, especially after injections #2 and #4, but did not make the connection to the drug until things got really bad after the fourth injection and a new GP made the diagnosis that I was having a bad reaction to Prolia and should not continue. I then found out that stopping Prolia comes with its own set of issues, eg. the potential for multiple vertebral rebound fractures. I am now on Actonel (risedronate) to enable me to get off Prolia without fracturing. I understand this is not a guaranteed solution, so have my fingers crossed. So that is a big problem - if you can't tolerate Prolia, you will have to stop, and getting off it is tricky. Staying on it in the long term means that you run the risk of ONJ (osteonecrosis of the jaw) and/or atypical femoral fractures which many people on this site have experienced.

I would question why you are on any osteoporosis drug if you are only osteopenic.

If you discontinue Prolia, and it is a pity you've had more than one dose, you must have some sort of bridging treatment afterwards to prevent the rebound osteoporosis. I believe that there is at least one bisphosphonate which you can get by injection or infusion, thereby avoiding stomach issues. Maybe a conversation with a pharmacist? I agree with Arcadia10, it is very questionable prescribing any bone med for only osteopenia.

Have a look at this for some ideas as you go forward:

healthunlocked.com/pmrgcauk...

I can’t see why your doctor has started you on such a powerful, unpleasant drug when you don’t actually have osteoporosis. I would be feeling really cross about that. I’m sure I read somewhere on this site that you might be able to stop after two injections but I’m not 100% sure about that. In general you need to start on a bisohosphonate as soon as you stop Prolia.

I have a friend who has bisohosphonate infusion once a year because she has serious gut problems, the infusion by passes the gut and she seems fine doing that.

Hi I spoke to Dr this morning. I had gone from 2.5 to 2.4 so only just osteopaenia. I told him I would not have it again. He said he had hundreds on it and yes a few had aches and pains and one or two cases of skin infections. Apparently half life is 25 -30 days so hopefully the aching will wear off.

Hello Kirsty3

I did very well on Prolia going from the mid to high Osteoporosis range to mid Osteopenia range. I had minor issues after the first two injections then things settled down. There is a however to my story - I ended the treatment when it was not really taken on by all hospitals in the UK about rebound fractures and I ended up disabled and no longer able to work. Even after all I went through, three years after the fractures, two years of daily injections and then a further year covered by bisohosphonate infusion I am now seriously looking at going back on to the 6-monthly Prolia injections, as they did work for me.

I have to agree with others why have such a 'strong medication' when you have Osteopenia - when I was in that range I was able to 'stay there' for many years on the exercise and diet route.

Can I suggest you look at all the other options so you go back to the doctors / hospital with an ideas on what you feel confident about taking. You could call the ROS free helpline and talk with one of the specialist nurses.

Good luck in sorting this out and finding the right path for you, it's all a bit scary but worth it - Feeling you are in control and involved with your health care is so important.

Posy White

kirsty3
kirsty3 in reply to Posy-White

Thank you x

Hi Kirsty,

Thinking about it I would imagine doctors are starting people on the treatments whilst still in the osteopenia range to prevent deteriorating into osteoporosis.

If that is the case then for people who can tolerate the treatments without side effects then perhaps that is a good thing.

Osteoporosis can be a disabling disease.

I speak from experience I now have 8 spinal fractures and have never had a fall or trauma of any kind. I am now disabled and have to rely on a wheelchair to then perhaps that is a good thing.

It is very easy to be put off trying new medications by what we read and also other peoples bad experiences.

If everyone read the side effects from paracetomol then I am sure many people would be saying what a bad thing the are and we should not take them.

Prolia can and does cause rebound fractures if not followed on immediately with another treatment.

It is the believe of many ( because there is no proof) that after only having 1 injection of Prolia you can not hae rebound fractures.

I believe that even after 1 injection if you do not follow on wih another treatment then rebound fractures can occur.

I had 1 injection.and was not followed on with another treatment.

Last year I had fractures occur in May, July and October.

I have spoken to my consultant and asked if prolia could have been responsible for my fractures, his reply was he thought it to be unlikely but he can not rule it out because we are all different.

My osteoporosis is very severe so it could be that Prolia was the wrong choice.

Prolia is good at building bone, but it is vital to follow on with another treatment if you are taken off it or request to be taken off it.

There are once yearly injections available to patients if you can not get on with the tablets, or decide prolia is not for you.

Until we actually try new things we do not know if they will suit us.

The ROS nurses offer excellent advice and are there to help us by answering our quesions and worries. Maybe you could give them a call.

Go with what you feel most comfortable with but please do what you can to protect your bones bcause3 osteoporosis is a terrible disease and can and does change your life completely.

Take care.

My understanding is that Prolia is of NO positive consequence when only osteopenia. The drug typically is administered to osteoporosis patients who have already exhausted other less invasive drugs. I stopped after 2 injections with no rebound fractures. My diagnosis was early stage osteoporosis. I would question your doctor on reasoning for jumping into this med.

I only had one shot of Prolia. Side effects were terrible and I would not take another. That was in February of 2020. Seemed to me that everything I read, people that were taking Prolia were having the most fractures. Was not put on anything else. I take Vitamin K-2 (MenaQ 7), Collagen Peptides, and Womens 50+ One a Day Vitamin. So far, so good. Good Luck

Thanks. Its not great. I spoke to my rheumatologist and I told him I would not have another. It apparently has a half life of 25-30 days so it could take a while to wear off...the aching

You may also like...